Postoperative acute disseminated encephalomyelitis after exposure to microfibrillar collagen hemostat.
Microfibrillar collagen hemostat, known by its trade name Avitene, has been used in neurosurgery for decades. Complications with this product have been documented in other surgical specialties and described as mostly immune-mediated foreign-body reactions that can lead to a granulomatous reaction. There has never been a case of disseminated encephalomyelitis associated with this topical hemostatic agent. In this report the authors present a case of postoperative acute disseminated encephalomyelitis after exposure to Avitene. Possible pathophysiological mechanisms are discussed and the pertinent literature is reviewed.
Published In/Presented At
Sani, S., Boco, T., Lewis, S. L., Cochran, E., Patel, A. J., & Byrne, R. W. (2008). Postoperative acute disseminated encephalomyelitis after exposure to microfibrillar collagen hemostat. Journal of neurosurgery, 109(1), 149–152. https://doi.org/10.3171/JNS/2008/109/7/0149
Medicine and Health Sciences
Department of Medicine